Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 46, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 22, 2003, 9:07 AM CDT for Jackson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 9:07 AM CDT (14:07 UTC)
- Expired
- Jul 22, 2003, 12:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 13 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 221407
FFWHUN
ALC071-221700-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 AM CDT TUE JUL 22 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY IN NORTHEAST ALABAMA
* UNTIL NOON CDT
* AT 907 AM CDT...WEATHER SERVICE RADAR INDICATED MODERATE TO HEAVY
RAINFALL FROM HYTOP TO WOODVILLE...TO PAINT ROCK. THE RADAR IS
ESTIMATING OVER 1 INCH OF RAIN PER HOUR...AND WITH MORE STORMS
MOVING OUT OF EASTERN MADISON COUNTY...FLASH FLOODING IS LIKELY
ACROSS THE RUGGED TERRAIN OF JACKSON COUNTY. ALL THE ACTIVITY IS
MOVING EAST AT 30 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...
HOLLYWOOD...HOLLYTREE...SCOTTSBORO...SECTION AND SKYLINE
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. AS LITTLE AS SIX INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. TWO FEET OF MOVING WATER CAN FLOAT MOST
VEHICLES...INCLUDING S U VS AND PICKUP TRUCKS.
LAT...LON 3488 8632 3494 8633 3497 8625 3500 8599
3464 8581 3458 8619
$$
JDGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 6:40 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 22, 6:40 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 640 AM CDT TUE JUL 22 2003 .UPDATE... UPDATE FORTHCOMING TO INCLUDE NEW SVR TSTM WATCH FOR WRN 4 ZONES. BCC/27 ...PVS AFD FOLLOWS... 1ST PERIOD CONCERNS...TEMPS/TIMING OF PCPN/IF ANY SEVERE WX. COLD FRONT ACROSS MO BOOTHEEL WITH RADAR SHOWING FEW -SHRA OVER NERN ALABAMA AND INTO ERN TN. MCS ALONG TAIL END OF FRONT IN KS/SW MO WILL CONTINUE TO MOVE SE TOWARDS ALABAMA. Q VECTORS ALSO POINTS THIS OUT. OTHERWISE RELATIVELY QUITE NITE AS TEMPS HAVE DROPPED INTO THE LOWER 70S. LETS BEGIN WITH TEMPS...WILL MAKE ONLY MINOR CHANGES TO PREVIOUS FCST. WILL USE A RANGE OF 82 TO 87 TODAY AND 80 TO 85 ON WEDNESDAY. REST OF FCST WILL KEEP THE SAME. CAPES/LIS ARE MUCH LOWER TODAY THAN YESTERDAY AND UPPER LEVEL DYNAMICS/LAPSE RATES ARE NOT THAT IMPRESSIVE. WILL LIKELY SEE SHRA/TSRA INCREASE IN COVERAGE THIS MORNING AND CONTINUE INTO THE AFTERNOON/EVENING. THE CHANCE OF A FEW SEVERE TSRA...DEPENDING ON COVERAGE/THICKNESS OF CLOUD COVER...WILL BE POSSIBLE ANYWHERE ACROSS THE CWA AS FRONT APPROACHES. COLD FRONT DUE TO PASS THRU CWA THIS EVENING. PCPN SHOULD BEGIN TO END FROM WEST TO EAST THIS EVENING AND BY MIDNIGHT...EXTREME NERN ALABAMA WILL BE THE ONLY AREA WITH CHANCE OF PCPN. WILL GO 70 POPS TODAY AND 60 POPS FOR TONIGHT (MAINLY BEFORE MIDNIGHT) FROM HSV AND POINTS WEST. WILL KEEP IN 60 POPS ALL NITE FOR NE ALABAMA. WILL NOT INCLUDE ANY POPS IN CWA FOR WEDNESDAY...THERE COULD BE A FEW LEFT OVER SHRAS IN EXTREME NE ALABAMA WEDNESDAY MORNING BUT ATTM WILL LEAVE DRY. LATER IN THE DAY ON WEDNESDAY WOULD NOT BE SURPRISED TO SEE A FEW INSTABILITY SHRAS AS -12C 5H TEMPS COMBINE WITH LOW LEVEL MOISTURE. SOMETHING FOR LATER SHIFTS TO PONDER. EXTENDED FCST...JUST LOOKED AT THE NEW MEX DATA...WILL GO AHEAD AND TAKE OUT PCPN ON SUNDAY BUT KEEP IN ON MONDAY AS YET ANOTHER SHORTWAVE/COLD FRONT APPROACHES NRN ALABAMA BY EARLY MONDAY MORNING. OTHERWISE NO OTHER CHANGES. PRELIMINARY NUMBERS... HSV 85 66/83 63/85 761-0 MSL 85 65/82 62/86 761-0 .HUN...NONE. SHUMWAY
Hazardous weather outlook, Jul 22, 5:00 AM CDT, 4 hours 7 minutes before
ALZ001>010-016-221800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... SHOWERS AND THUNDERSTORMS WILL RESUME ACROSS THE AREA THIS MORNING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...CONTAINING DAMAGING WINDS... FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE AFTER 8 AM. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE DAY. MORE WIDESPREAD RAIN AND CLOUD COVER IS EXPECTED...WHICH WILL WILL LIMIT THE THREAT OF WIDESPREAD SEVERE WEATHER FOR THE REST OF THE DAY. HOWEVER...ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE...WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL AGAIN BEING THE PRIMARY THREATS. THE COLD FRONT WILL SLOWLY PASS THROUGH THE REGION TONIGHT AND INTO TOMORROW MORNING. BEHIND THE FRONT...COOLER AND DRIER AIR WILL BEGIN TO FILTER INTO THE AREA. WHILE SOME LINGERING SHOWERS ARE POSSIBLE... ANY THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL END AFTER THE FRONT PASSES THROUGH. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE DRIER WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH LATE THIS WEEK AND INTO THE WEEKEND. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST BY EARLY NEXT WEEK...ALONG WITH MORE SEASONABLE HOT AND HUMID WEATHER. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS MORNING...BUT IS UNLIKELY THIS AFTERNOON. BCC
In the hours before
Special weather statement, Jul 22, 9:04 AM CDT, 3 minutes before
ALZ001>010-016-221600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 904 AM CDT TUE JUL 22 2003 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL FOR NORTHERN ALABAMA... SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE EAST AT 30 MPH ACROSS NORTHERN ALABAMA OVER THE SAME AREAS. THIS IS PRODUCING EXTREMELY HEAVY RAINFALL AMOUNTS ALONG A LINE FROM WATERLOO TO ANDERSON IN LAUDERDALE. RADAR HAS INDICATED THAT BETWEEN 3 AND 5 INCHES OF RAINFALL HAS FALLEN IN THE WATERLOO AREA AND 8 MILES NORTH OF FLORENCE. THIS AREA OF STRONG STORMS CONTINUES TO MOVE EAST AND MAY PRODUCE HOURLY RAINFALL RATES BETWEEN 1 AND 3 INCHES ACROSS THE AREA. THIS WILL RESULT IN LOCALIZED FLOODING ACROSS EXTREME NORTHWEST ALABAMA. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WILL BRING HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING TO AREAS ALONG A LINE FROM STEVENSON IN JACKSON COUNTY TO RUSSELLVILLE IN FRANKLIN COUNTY. RAINFALL AMOUNTS THROUGH 11 AM COULD EXCEED 2 INCHES. DO NOT CROSS ROADWAYS THAT ARE COVERED WITH WATER...FIND ANOTHER ROUTE TO YOUR DESTINATION. DO NOT CROSS SMALL CREEKS OR STREAMS... EVEN ON FOOT. WEBER
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:21 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 54 min |
| Jul 22, 7:58 AM CDT | Flash Flood Warning | HUN | Lauderdale | 4 hr |
| Jul 22, 8:11 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 34 min |
| Jul 22, 8:21 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 29 min |
| Jul 22, 8:46 AM CDT | Severe Thunderstorm Warning | HUN | Colbert | 44 min |
| Jul 22, 8:50 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 40 min |
| Jul 22, 10:35 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 40 min |
| Jul 22, 11:58 AM CDT | Flash Flood Warning | HUN | Lauderdale | 62 min |
| Jul 22, 12:02 PM CDT | Flash Flood Warning | HUN | Jackson | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.